A 40-year-old woman with osteosarcoma in her left
leg received neoadjuvant high-dose methotrexate, doxorubicin, and
cisplatin (MAP) prior to left leg resection and reconstruction. She
continued to receive MAP in the outpatient oncology center after
surgery. Four months after leg reconstruction, the patient
developed left lower extremity erythema and was admitted to the
plastic surgery service for presumed cellulitis. The wound was
debrided, and the patient received antibiotic therapy. Four days
after admission, she was discharged home to complete a 14-day
course of intravenous vancomycin and oral ciprofloxacin.
On the 10th day of antibiotics, she went to the
outpatient oncology center for high-dose methotrexate in accordance
with the MAP cycle. She returned the following day to the oncology
center for routine leucovorin "rescue" and IV hydration. She
reported extreme fatigue and was found to have transaminitis
(aspartate aminotransferase [AST] 668 IU/L, alanine
aminotransferase [ALT] 822 IU/L) in the presence of an elevated
methotrexate blood level. After her readmission to the hospital for
leucovorin rescue and aggressive hydration, she received a
diagnosis of methotrexate toxicity due to a presumed interaction
1. Gandhi TK, Bartel SB, Shulman LN, et al.
Medication safety in the ambulatory chemotherapy setting. Cancer.
2005;104:2477-2483. [go to
2. Weingart SN, Toth M, Sands DZ, Aronson MD,
Davis RB, Phillips RS. Physicians' decisions to override
computerized drug alerts in primary care. Arch Intern Med.
2003;163:2625-2631. [go to
3. Schnipper JL, Kirwin JL, Cotugno MC, et al.
Role of pharmacist counseling in preventing adverse drug events
after hospitalization. Arch Intern Med. 2006;166:565-567. [go
4. Gandhi TK, Weingart SN, Borus J, et al.
Adverse drug events in ambulatory care. N Engl J Med.
2003;348:1556-1564. [go to
5. Thomsen LA, Winterstein AG, Søndergaard
B, Haugbølle LS, Melander A. Systematic review of the
incidence and characteristics of preventable adverse drug events in
ambulatory care. Ann Pharmacother. 2007;41:1411-1426. [go to
6. Forster AJ, Murff HJ, Peterson JF, Gandhi TK,
Bates DW. Adverse drug events occurring following hospital
discharge. J Gen Intern Med. 2005;20:317-323. [go to
7. Turchin A, Hamann C, Schnipper JL, et al.
Evaluation of an inpatient computerized medication reconciliation
system. J Am Med Inform Assoc. 2008;15:449-452. [go to
8. Schnipper JL, Hamann C, Ndumele CD, et al. Effect of an electronic medication reconciliation application and process redesign on potential adverse drug events: a cluster-randomized trial. Arch Intern Med. 2009;169:771-780. [go to
9. Weingart SN, Cleary A, Seger A, et al.
Medication reconciliation in ambulatory oncology. Jt Comm J Qual
Patient Saf. 2007;33:750-757. [go to
10. Walsh KE, Dodd KS, Seetharaman K, et al. Medication errors among adults and children with cancer in the outpatient setting. J Clin Oncol. 2009;27:891-896. [go to